You are here:

Hair Loss/Over 1.5 years of aggressive hair loss

Advertisement


Question
QUESTION: Hi Dr. Panagotacos,

Thank you for your time in reading this and any advice that you can give. And apologies for the length.

Itís been quite a depressing and equally frustrating experience. Iím male, 33 years old with no obvious hair loss running in my family. My hair has been shedding excessively for over a year and a half. My hairdresser first noticed a small patch of hair loss on one of my temples. It seemed to have apreared overnight. I didnít think much of it at the time. But I did go through a very stressful break up 3 months prior. And I had been working 7 days a week for 6 months and I was exhausted. A few months later I ordered a generic isoteretinoin online for my acned. I had taken roaccutane a couple of times before many years ago. she saw me in the street. She did note that my hair was thinner on the sides and referred me to a psychologist who deals with body dismorfia. I was a little shocked as at this point I would say Iíve lost between 60-70% of my hair. And as for the hair that was thinner at the sides Ė that was because of my haircut!  The new dermatologist did order more blood tests. It found that I was mildy zinc deficient. Iím not sure whether the previous blood tests a year ago would have looked for this Ė if not, there is a possibility that Iíve had this dificency for over a year and a half. But Iím not sure whether I believe vitamin deficiencies can cause this much persistent and aggressive hair loss.  

My hair is still shedding a minimum of 150+ hairs a day and the texture is curlier, drier and frizzier in parts. And some new hair growth is  miniaturized which Iíve read is because of  AGA. Iíve been using rogaine for 4-5 months with no improvement as yet. Iím a bit apprehensive about taking propecia. In recent months my scalp has become very itchy and flaky Ė it seems to scab up with yellow-ish hard flakes. I had this at the time when I saw the last dermatologis who said my scalp was a bit flaky. Iím not sure whether this as a result of the rogaine or not. Iíve not had much confidence in my doctor or my dermatologists Ė no one has even mentioned telogen eflfluvium! Iíve had to research online but there is so many conflicting information out there I donít know what to believe. I feel at this rate that I will pretty much lose all my hair in a year or so time. Even the back and sides have thinned out a lot. And to me itís beginning to look like AGA (lots more miniaturized hair) but I thought this would be a gradual process. My older brother who is 39 and dad who is 70 both have all their hair Ė not even any thinning.

Thanks for any light that you can shed on this matter!

ANSWER: It does not seem to me to be due to any nutritional deficiency , zinc or biotin. Severe stress can cause two different kinds of sudden hair loss. The most common is a Telogen Effluvium which is a result of your actively growing hairs just giving up and resting, ending up in the catagen and then the telogen phase which causes them to shorten up and then fall out. This shed is first seen about one month after the stress because it takes that long for the hair to cycle through the end phase to the actual falling out. They then restart and it may take another four months before seeing the new hairs and at a growth rate of 1/2 inch per month it takes perhaps 9 months before seeing increased density.  This kind of thinning takes place all over the head fairly evenly.
 Shedding of hair can be due to medications and isotretinoin is well known for causing thinning of hair. That usually will go back to normal a few months after stopping the medication. it can also cause the hair to grow back curlier.
 So you have a good case for TE due to psychological stress and for a shedding due to Isotretinoin-- you do not say when you stopped this medication. If you have not stopped then you may have your answer right there.
 Another cause of acute hair loss which sometimes happens after a stressful incident is due to Alopecia Areata. The name in Latin means Bald Spots and it frequently shows up as shiny bald spots. Rarely it can show up as a more diffuse loss. This is unlikely to be the cause in your case.
 The scaly scalp can be due to an irritation to the propylene glycol ( 2% of patients) in the Rogaine lotion or you may be allergic to minoxidil itself ( 1% of patients). Stress can also cause dandruff - so is the scaly itchy rash just where you rub in the Rogaine or is it low at the nape and behind the ears and in the ear canals- A dermatologist should be able to differentiate between the two but it will not go away with cortisone lotions if you are allergic to minoxidil and continue to apply the cause of the allergic reaction.
 
I think you stop Rogaine and stop Isotretinoin and relax for a week or two and you will notice the irritation subsiding and eventually the hairs will return to their normal growth cycles.
 

From Chapter 4 of my book Hair Loss Answers:  
The American Journal of Clinical Nutrition published a study of two adult hospital patients who were unable to use their intestines to digest food. The patients were fed intravenously a diet that happened to be deficient in the B-complex vitamin biotin. Biotin deficiency is extremely rare because in addition to being present in many types of food, it is also manufactured by the friendly bacteria that live in normal intestines. Because these patients had inactive intestines, their intestinal bacteria did not produce adequate biotin, and they suffered hair loss as a result. When biotin was added to the intravenous diet, hair growth resumed.

With most nutritional deficiency-caused hair loss, hair growth resumes with adequate consumption of the missing nutrient.

---------- FOLLOW-UP ----------

QUESTION: Thank you so much for your response. It's much appreciated. Just to let you know that I stopped taking isotretinoin around March/April 2011. My hair still sheds. If its due to TE and Isotretinoin - surely it would have stopped by now? I've tried to reduce the stress in my life - i started a new job 4 months ago which I believe has greatly reduced my stress levels.

I've also stopped using rogaine so hopefully the itching will stop. The irritation is all over with the most burning sensation along my front hairline.

Thanks again for your help.

Answer
Six months after stopping Isotretinoin is apple time to get back to normal hair cycles.
When you say "my hair still sheds" what does that mean?  
I would like to know how many hairs per day?       Normal hair loss is 50 to 100 hairs per day and most people do not pay attention to this normal daily loss until they have a shed of many hundreds of hairs per day and end up with thin hair. THEN they pay attention to every strand of hair that is falls out as if it is lost forever instead of seeing it as a hair in transition from actively growing to restarting a new life as a new hair shaft from the same old follicle. ( eventually some of these old bulbs die out but they make for many new generations of hairs before they do).
When did you stop the Rogaine?
Itch and rash from an allergic reaction to Rogaine can continue for a month after stopping the lotion. This is true for most all cases of allergic contact dermatitis. A topical cortisone lotion will help control some of the redness and itch until the allergen is completely out of your skin.


You can read about normal hair growth cycles here: http://www.hairdoc.com/book/Chapter_02_hair_loss_answers.pdf

Here is a good article on minoxidil contact dermatitis;

http://www.dermlasersurgery.com/wp-content/uploads/pdf/Allergic_contact_dermatit

Hair Loss

All Answers


Answers by Expert:


Ask Experts

Volunteer


Peter J. Panagotacos, <B>M.D.</B>

Expertise

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.

Experience

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website www.hairdoc.com

©2016 About.com. All rights reserved.